Utah, 2006

Hail in Utah, September 14, 2006

September 14, 2006 · NWS SLC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 14, 9:30 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 14, 9:30 AM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT THU SEP 14 2006

.SYNOPSIS...A COLD AND ENERGETIC PACIFIC STORM SYSTEM WILL SETTLE
OVER THE PACIFIC NORTHWEST TODAY. THE ASSOCIATED COLD FRONT WILL
MOVE INTO NORTHWEST UTAH OVERNIGHT...THEN SWEEP SOUTHEAST AS THE
CORE OF THE STORM MOVES EAST ACROSS THE NORTHERN ROCKIES AND NORTHERN
GREAT BASIN.

&&

.DISCUSSION...MOISTURE IS INCREASING AHEAD OF THE STRONG TROUGH
MOVING INLAND OVER THE NORTHERN CALIFORNIA COAST...RESULTING IN
WIDESPREAD CLOUDINESS ACROSS THE AREA. SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED THIS MORNING PRIMARILY OVER SOUTHERN UTAH...AND THESE
ARE EXPECTED TO INCREASE IN COVERAGE AND SPREAD NORTHWARD BY THIS
AFTERNOON. ALSO...WINDS HAVE BEGUN TO PICK UP AND SHOULD BE AT LEAST
BREEZY IN MOST AREAS BY THIS AFTERNOON AS SOUTHWESTERLY FLOW
INCREASES AHEAD OF THE APPROACHING COLD FRONT. THIS SHOULD BRING
CRITICAL FIRE WEATHER CONDITIONS TO AREAS OF NORTHWESTERN UTAH THIS
AFTERNOON.

MODELS ARE NOW IN GOOD AGREEMENT WITH RESPECT TO THE TIMING OF THE
APPROACHING STORM SYSTEM...NOSING THE JET MAX AND UPPER TROUGH INTO
THE AREA BY FRIDAY AFTERNOON AND BRINGING THE BIG PUSH OF COLD AIR
IN ON SATURDAY MORNING. HOWEVER...THE GFS AND NAM DISAGREE ON THE
STRENGTH OF THE UPPER TROUGH. THE GFS SHOWS A STRONGER CLOSED LOW
WHILE THE NAM KEEPS THE LOW OPEN AND WEAKER. CONSEQUENTLY...THE GFS
BRINGS THE TROUGH FARTHER SOUTH...THROUGH THE UT/AZ BORDER...WHILE
IN THE NAM THE THROUGH JUST MAKES IT INTO SOUTHERN UTAH. NAM IS ALSO
MUCH FASTER MOVING THE SYSTEM OUT OF THE AREA...AND IF ITS SOLUTION
IS CORRECT THEN PRECIP SHOULD END BY SATURDAY NIGHT. HOWEVER...THE
MUCH SLOWER GFS SOLUTION WOULD KEEP LINGERING PRECIP IN THE CWA
THROUGH SUNDAY. UKMET AND ECMWF REMAIN CLOSER TO THE GFS AND IT HAS
HAD BETTER RUN TO RUN CONSISTENCY...SO PREFER THAT SOLUTION.

INTERESTING QPF FORECASTS...THE GFS PUTS A 2 BULLSEYE IN THE TOOELE
VALLEY BY SATURDAY AFTERNOON. NOT LIKELY AN OROGRAPHIC EFFECT...AND
THE NAM...WITH ITS BETTER RESOLUTION HAS ITS MAX OVER THE WASATCH
AND THE HIGHER TERRAIN TO THE EAST...AND A NICE GRADIENT OF PRECIP
OVER THE SALT LAKE VALLEY.

H7 TEMPS FALL TO -4 TO -6...SO EXPECT SNOW LEVELS TO END UP AROUND
7000FT. WITH HEAVIER SNOW SHOWERS LATE FRIDAY NIGHT AND SAT AM...THE
BENCHES COULD RECEIVE A FEW BRIEF PERIODS OF MIXED RAIN AND SNOW.
EXPECT ANY ACCUMULATING SNOW TO REMAIN ABOVE 7000 FT.

ALSO MAY BE LOOKING AT A WIND EVENT ACROSS THE SOUTHERN HALF OF THE
STATE FRIDAY AFTERNOON OUT AHEAD OF THE FRONT. 40-45KT H7 WINDS
SHOULD TRANSLATE TO THE SURFACE SO WILL BE LOOKING INTO A HEADLINE
FOR WIND THIS AFTERNOON.

WEAK RIDGING BUILDS IN MONDAY BEHIND THE TROUGH BEFORE THE NEXT
STORM SYSTEM APPROACHES TUESDAY AFTERNOON. HOWEVER...LOOKS LIKE THIS
SYSTEM MAY REMAIN TOO FAR NORTH TO HAVE A SIGNIFICANT EFFECT ON THE
AREA.

NO UPDATES PLANNED TO THE FORECAST THIS MORNING.

&&

.AVIATION...STRONG SOUTH WINDS WILL CONTINUE INTO THE EVENING. THE
MAIN THREAT WILL BE GUSTS TO NEAR 30 MPH...RATHER THAN SUSTAINED
WINDS. SHOWERS AND ISOLATED THUNDERSTORMS LATER THIS AFTERNOON MAY
CREATE ERRATIC WINDS AT TIMES AS WELL. DO NOT EXPECT CEILINGS TO
DROP BELOW 7000 FT TODAY...EXPECT FOR JUST BRIEF PERIODS DURING
SHOWERS. A BETTER CHANCE OF LOW CEILINGS AFTER 02Z THIS EVENING. AT
THIS POINT...EXPECT SOUTH OR SOUTHWEST WINDS TO CONTINUE RIGHT ON
THROUGH FRIDAY UNTIL THE FRONT MOVES THROUGH IN THE EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING THROUGH THIS EVENING FOR FIRE WEATHER ZONES
420-423-426-434 IN NORTHWEST UTAH. WY...NONE.

&&

PUBLIC...TRAPHAGAN/SMITH
FIRE WX...GRAHAM
Hazardous weather outlook, Sep 14, 5:50 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 AM MDT THU SEP 14 2006

UTZ001>011-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH
FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
650 AM MDT THU SEP 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE...TODAY

A COLD FRONT APPROACHING NORTHERN UTAH FROM THE NORTHWEST WILL
GENERATE BREEZY SOUTH WINDS ACROSS THE MOUNTAINS AND WESTERN
VALLEYS. THESE WINDS ALONG WITH LOW HUMIDITIES IN THE VALLEYS AND
FAR WESTERN MOUNTAINS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS
THROUGH EARLY THIS EVENING. A RED FLAG WARNING HAS BEEN ISSUED FOR
SELECT FIRE WEATHER ZONES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MAJOR CHANGES ARE HEADING FOR NORTHERN UTAH AND EXTREME SOUTHWEST
WYOMING. A COLD AND RATHER ENERGETIC STORM SYSTEM CURRENTLY OVER
THE PACIFIC NORTHWEST WILL AFFECT THE AREA FRIDAY AND SATURDAY. A
LEADING COLD FRONT WILL ENTER EXTREME NORTHWEST UTAH LATE THURSDAY
NIGHT. THIS FRONT WILL SWEEP THROUGH THE AREA FRIDAY. MUCH COLDER
TEMPERATURES AND WIDESPREAD PRECIPITATION IS EXPECTED FRIDAY...AND
ON THROUGH SATURDAY. MOUNTAIN LOCATIONS WILL SEE THE FIRST SNOWS OF
THE SEASON...WITH A COUPLE OF INCHES ACCUMULATION POSSIBLE AT THE
HIGHER ELEVATIONS.

HIGH PRESSURE WILL RETURN EARLY NEXT WEEK. TEMPERATURES WILL CLIMB
BACK TO SEASONAL NORMS...WITH LITTLE PRECIPITATION EXPECTED THROUGH
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>021-151300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-UTAHS DIXIE AND ZION
NATIONAL PARK-WEST CENTRAL UTAH-
650 AM MDT THU SEP 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE...TODAY

SOUTHERLY WINDS WILL INCREASE TODAY AHEAD OF A STRONG COLD MOVING
INTO NORTHWEST NEVADA. THESE WINDS ALONG WITH LOW HUMIDITIES WILL
CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS WEST CENTRAL UTAH.
A RED FLAG WARNING IS IN EFFECT THROUGH EARLY THIS EVENING FOR THE
FIRE WEATHER ZONE COVERING WEST CENTRAL UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE COLD FRONT WILL SWEEP SOUTH ACROSS SOUTHERN UTAH LATE FRIDAY
THROUGH EARLY SATURDAY. MUCH COLDER TEMPERATURES WILL FOLLOW THE
FRONT SOUTH FOR SATURDAY. STRONG AND GUSTY SOUTHERLY WINDS WILL
CONTINUE AHEAD OF THE FRONT ON FRIDAY. SCATTERED SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT INTO CENTRAL UTAH...WITH
ONLY A FEW STORM MAKING ALL THE WAY INTO EXTREME SOUTHERN UTAH LATE
IN THE DAY.

TEMPERATURES WILL BEGIN TO WARM AGAIN STARTING ON SUNDAY. THE
GRADUAL WARMING TREND WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 14, 10:08 AM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1108 AM MDT THU SEP 14 2006

UTZ001>021-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
1108 AM MDT THU SEP 14 2006

...MUCH COOLER TEMPERATURES FOR THE UPCOMING WEEKEND...

AN UNSEASONABLY COLD PACIFIC STORM SYSTEM WILL IMPACT MUCH OF
THE REGION OVER THE UPCOMING WEEKEND.

OUT AHEAD OF THIS SYSTEM...STRONG WINDS WILL BE FELT ACROSS MUCH OF
WESTERN UTAH. SOUTHERLY WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS
WILL OCCUR THROUGH THIS EVENING. ACROSS SOUTHERN UTAH...WINDS WILL BE
A BIT STRONGER ON FRIDAY AND MAY REQUIRE AN ADVISORY.

A WEAK SYSTEM MOVING THROUGH CENTRAL UTAH TODAY WILL SPARK SHOWERS
AND THUNDERSTORMS...SOME OF WHICH MAY PRODUCE HEAVY RAIN. MUCH COLDER
AIR ASSOCIATED WITH THIS STORM SYSTEM IS EXPECTED TO REACH NORTHERN
UTAH LATE IN THE DAY ON FRIDAY...THEN PUSH SOUTH THROUGH THE
REMAINDER OF THE STATE SATURDAY. AS THIS FRONT PASSES...MUCH COOLER
AIR WILL SPREAD ACROSS THE REGION AND REMAIN THROUGH THE WEEKEND.
TEMPERATURES OVER THE WEEKEND ARE FORECAST TO BE 15 TO 25 DEGREES
BELOW NORMAL ACROSS NORTHERN UTAH...WITH HIGHS STRUGGLING TO REACH
THE LOWER 60S ALONG THE WASATCH FRONT SATURDAY. TEMPERATURES ACROSS
SOUTHERN UTAH ARE FORECAST TO BE 10 TO 15 DEGREES BELOW NORMAL DURING
THIS TIME. SNOW LEVELS ARE EXPECTED TO DROP TO NEAR 7000 FT BY
SATURDAY MORNING...ALTHOUGH THE WASATCH FRONT BENCHES MAY SEE A
RAIN/SNOW MIX DURING PERIODS OF HEAVIER PRECIPITATION.

AS THIS STORM SYSTEM DEPARTS SATURDAY EVENING AND SKIES CLEAR...
TEMPERATURES WILL FALL INTO THE 30S ACROSS THE CACHE VALLEY...WASATCH
MOUNTAIN VALLEYS...AND PERHAPS EVEN SHELTERED AREAS ALONG THE WASATCH
FRONT. THIS MAY RESULT IN THE FIRST FROST OF THE SEASON ACROSS THESE
AREAS.

MONITOR WEATHER.GOV ON THE INTERNET...OR TUNE INTO NOAA
WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR UPDATES ON THIS
APPROACHING STORM SYSTEM.

SMITH

The radar

The Salt Lake City radar (KMTX), 107 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Utah

When
September 14, 2:00 PM MST
Where
Utah County, 2 mi W of Lehi
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -111.883

Along Redwood rd. near center of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533304.